Florida, 2019

Funnel Cloud in Florida, October 30, 2019

October 30, 2019 · NWS TAE · 1 event in 1 county or zone

A few thunderstorms moved through the Florida panhandle ahead of a cold front. One funnel cloud was spotted in Jackson county, but it did not touch down and no other damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A few thunderstorms moved through the Florida panhandle ahead of a cold front. One funnel cloud was spotted in Jackson county, but it did not touch down and no other damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 30, 11:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 30, 11:34 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
134 PM EDT Wed Oct 30 2019

.AVIATION...
[Through 18Z Thursday]

MVFR and IFR conditions across the region at this time with winds
predominantly out of the south less than 15kts. These conditions
are expected to prevail throughout the rest of the day. Lowest
CIGs and highest precip chances are in the western terminals. At
least light showers are expected throughout the period across the
region except for VLD. Winds will remain out of the south
throughout the period, calming overnight which will increase the
chance of mist and/or fog in the early morning hours dropping CIGS
to LIFR-IFR criteria at that time, especially in areas that
receive precip.

&&

.PREV DISCUSSION [1108 AM EDT]...

.NEAR TERM [Through Today]...

A tropical airmass with precipitable water values near 2 inches will
remain in place today ahead of an approaching strong upper trough
and cold front. Subtle upper level vort maxima embedded in southwest
flow aloft will move northeastward across the western portion of the
area today. In addition, a surface warm front is expected to lift
northward across the area through the day. The result is expected to
be a high coverage of rain across the western half of the area with
a few thunderstorms possible this afternoon. SPC has a marginal risk
of severe weather mainly west and north of the area where slightly
better dynamics exist. Afternoon highs will generally range from the
upper 70s across the northwest to mid 80s across the southeast big
bend.

.SHORT TERM [Tonight Through Friday]...

The short term period will generally be an active period with
continued shower and thunderstorm activity across the region.
Storm development prior to the cold front on Thursday afternoon
are expected to develop along an enhanced area of convergence
associated with warm front draped across our coastal regions.
Short wave disturbances riding along the periphery of the eroding
high pressure system off the Florida east coast are also enhancing
our region for forced ascent. Prior to the approach of the cold
front Thursday afternoon, model guidance is in decent agreement
that clearing will occur ahead of the front, which will bring high
temperatures on Thursday to well above normal values for this
time of the year.

The GFS and Euro are both in agreement with a late afternoon and
early evening front passage on Thursday across our region. The
main forcing for thunderstorms is expected to quickly lift to our
north across the Mid-Atlantic states. With the loss of strong
dynamical forcing, only a narrow line of showers and thunderstorms
is expected to move through the region. These showers and
thunderstorms will likely only be working with 1500 J/Kg of
MLCAPE and a generous 15 kts of 0-3 km shear, which could
potentially support marginal severe weather with strong winds.

The largest impact associated with this system will be the
dramatic temperature shift expected, with overnight lows dropping
into the low to mid 40s for much of the area over the weekend.
Highs will likely struggle to reach the low 70s over the weekend
as well, with much of the region only expecting highs in the upper
60s.

.LONG TERM [Friday Night Through Wednesday]...

This period will generally be associated with a much cooler and
drier weather pattern than we are accustomed to as of late. With
the passage of the cold front Thursday afternoon, cold air
advection will quickly drop our temperatures overnight Thursday.
The initial surface high pressure behind the cold front will
quickly exit the region by Saturday, however a second trough is
expected to dig south through the Ohio valley on Saturday, which
will re-establish the cold air across our region. A secondary
surface high pressure system is expected to propagate eastward
behind the upper level trough, which will likely transition our
surface winds to easterly by Sunday night. This transition will
once again bring PoP chances into the forecast; however, model
guidance is still in disagreement owing to uncertainty in the
forecast.

Temperatures are expected to recover going into the early part of
the work weak with highs expected to surge back into the upper 70s
with some areas reaching the low 80s. Lows will also increase to
around normal across the region with low 60s expected.

.MARINE...

Winds will remain 10-15 knots through Thursday; however, with the
approaching cold front, winds are expected to increase to 15-20
knots. Advisory conditions are possible behind this cold front
especially Saturday evening where winds are expected to increase
to 20-25 knots. Seas will generally start to increase ahead of the
cold front on Thursday, with 8 foot seas occasionally expected
Thursday night. Seas will slowly start to decrease after Thursday
night, but are expected to remain rough.

.FIRE WEATHER...

A moist airmass with periods of rain will dominate across a large
portion of the area through Thursday. A drier airmass will move into
the area behind a cold front on Friday, but relative humidity values
are still expected to remain above critical levels.

.HYDROLOGY...

Widespread rains yesterday and today have done much to improve the
longer term dry conditions across the area. Even so, storm amounts
have not been especially significant. With rainfall amounts less
than 2 inches expected over the next couple of days, flooding is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   70  86  48  68  46 /  10  70  20   0   0
Panama City   73  83  47  66  48 /  30  70  10   0   0
Dothan        69  81  41  62  41 /  30  80  20   0   0
Albany        71  83  44  64  44 /  20  80  20   0   0
Valdosta      69  86  51  67  50 /  10  60  40   0   0
Cross City    71  87  59  73  57 /  10  30  40  10   0
Apalachicola  73  82  51  67  50 /  20  70  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Bowen/Dobbs
MARINE...Bunker
FIRE WEATHER...DVD
HYDROLOGY...Bunker

In the hours before

Special weather statement, Oct 30, 12:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
119 PM CDT Wed Oct 30 2019

ALZ068-069-FLZ009>011-301900-
Geneva AL-Houston AL-Holmes FL-Jackson FL-Washington FL-
119 PM CDT Wed Oct 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENEVA...SOUTH
CENTRAL HOUSTON...WESTERN JACKSON...EASTERN HOLMES AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 200 PM CDT...

At 119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bonifay to near Chipley to 8 miles east of
Vernon. Movement was northeast at 25 mph.

Winds up to 45 mph are possible with these storms.

Locations impacted include...
Cottonwood, Chipley, Graceville, Bonifay, Marianna, Bradford,
Cottondale, Alford, Wausau, Esto, Madrid, Campbellton, Noma, Richter
Crossroads, Garretts Crossroads, Tendil Crossing, Southern Junction,
Holland Crossroads, Merritts Crossroads and Keytons.

LAT...LON 3107 8563 3113 8539 3107 8525 3070 8524
      3063 8542 3052 8562 3070 8564 3084 8573
TIME...MOT...LOC 1819Z 203DEG 24KT 3080 8561 3075 8558 3058 8557

21-WD

The radar

The Eglin Afb radar (KEVX), 54 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jackson

When
October 30, 1:00 PM CST
Where
Jackson County, 1.5 mi NNW of Steele City
Reported by
Social Media
Coordinates
30.740, -85.390

There were several social media reports of funnel clouds in the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861928.